Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 131, NWS Des Moines, IA

August 9, 2008Webster County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 9, 2008, 7:00 PM CDT for Webster County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2008, 7:00 PM CDT (00:00 UTC)
Expired
Aug 9, 2008, 7:26 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Webster County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:07 PM CDTTORNADO3 Sse Clare, IASPOTTER LOOKING WEST FROM FORT DODGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 100001
TORDMX
IAC187-100030-
/O.NEW.KDMX.TO.W.0131.080810T0000Z-080810T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WEBSTER COUNTY IN CENTRAL IOWA...

* UNTIL 730 PM CDT.

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CLARE...OR
  11 MILES NORTHWEST OF FORT DODGE...MOVING SOUTH AT 12 MPH.

* THE TORNADO WILL BE NEAR...
  BARNUM BY 720 PM CDT...

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4250 9422 4245 9440 4261 9442 4263 9434
TIME...MOT...LOC 0000Z 340DEG 11KT 4257 9436

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 100011
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT SAT AUG 9 2008

IAC187-100030-
/O.CON.KDMX.TO.W.0131.000000T0000Z-080810T0030Z/
WEBSTER IA-
709 PM CDT SAT AUG 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL WEBSTER COUNTY...

AT 708 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
REPORTED A SMALL TORNADO. THIS TORNADO WAS LOCATED BETWEEN CLARE AND 
BARNUM...OR 10 MILES NORTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 
11 MPH. THE SMALL TORNADO WAS SAID TO BE INTERMITTENTLY TOUCHING THE 
GROUND.

THE TORNADO WILL BE NEAR...
  BARNUM BY 725 PM CDT...

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.

LAT...LON 4250 9422 4245 9440 4258 9441 4261 9433
TIME...MOT...LOC 0009Z 337DEG 9KT 4256 9435

$$

MOYER
000 
WWUS53 KDMX 100026
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT SAT AUG 9 2008

IAC187-100034-
/O.CAN.KDMX.TO.W.0131.000000T0000Z-080810T0030Z/
WEBSTER IA-
724 PM CDT SAT AUG 9 2008

...THE TORNADO WARNING FOR WEST CENTRAL WEBSTER COUNTY IS
CANCELLED...

AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAW ENFORCEMENT AND 
TRAINED SPOTTERS FOLLOWING THE SMALL TORNADO SAID THE TORNADO HAS 
DISSIPATED AND NO NEW FUNNELS HAVE BEEN SIGHTED. THEREFORE...THE 
TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 4250 9422 4245 9440 4258 9441 4261 9433
TIME...MOT...LOC 0024Z 340DEG 11KT 4250 9433

$$

MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 9, 6:30 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 9, 6:30 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT AUG 9 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...
FEW ISOLATED CELLS HAVE GONE UP ON TWO WEAK BOUNDARIES STRETCH
ACROSS THE AREA SO FAR THIS AFTERNOON...AND STARTING TO GET A FEW
CELLS ON MORE DEFINED WEAK COLD FRONT BOUNDARY STRETCHING FROM SW MN
INTO NC/NE IOWA...SOUTHEASTWARD INTO EASTERN IOWA. OTHER WEAK
BOUNDARY STRETCHING MORE NORTH TO SOUTH NEAR JEFFERSON TO PERRY TO
CHARITON...WITH SOME MOISTURE POOLING IN THAT AREA AS DEWPOINTS
INTO THE LOWER 70S IN THAT AREA. CONVERGENCE ALONG BOTH FRONTS IS
RATHER WEAK...BUT LOW LEVEL LAPSE RATES ARE QUITE STEEP AND SPC
MESOANALYSIS INDICATING AROUND 1000-1500 J/KG OF SBCAPE. HOWEVER
CELLS HAVING A TOUGH TIME SUSTAINING THEMSELVES/GROWING WITH MID
LEVEL LAPSE RATES INDICATING A RELATIVELY STABLE LAYER ALOFT.
THEREFORE KEPT MAINLY SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE CWA
INTO THE EVENING HOURS. AS BOUNDARY SAGS SOUTHWARD...AND DAYTIME
HEATING SUBSIDES...INSTABILITY DECREASES WITH AN AREA OF SFC HIGH
PRESSURE SINKING SOUTHWARD FROM ONTARIO/ERN MN. THEREFORE HAVE DRY
CONDITIONS LATE TONIGHT...INTO SUNDAY. HIGH PRESSURE TO PUSH
EASTWARD INTO SUNDAY NIGHT WITH WAA/SOUTHERLY FLOW RETURNING TO
WESTERN IOWA...WHICH MAY KICK OFF A FEW STORMS JUST TO THE WEST OF
THE CWA WITH MOISTURE TRANSPORT/LLJ ORIENTED MORE INTO NE NEBRASKA
AND SW MINNESOTA. MOISTURE FLOW INCREASES INTO THE CWA LATER MONDAY
INTO TUESDAY...AS A SFC TROUGH PASSES THROUGH THE STATE ASSOCIATED
WITH A WEAK SHORTWAVE EJECTING OUT AHEAD OF THE MAIN PARENT
TROUGH/CLOSED LOW OVER THE PRAIRIE PROVINCES OF CANADA. LONG RANGE
MODELS THEN DIVERGE ON THE SOLUTION INTO THE MIDDLE TO END OF THE
WEEK...WITH HOW THEY HANDLE THE MOVEMENT OF THE CLOSED UPPER LOW.
12Z GFS A LITTLE FASTER THAN THE PREVIOUS RUN...BUT STILL MUCH
SLOWER THAN THE ECMWF. FOR NOW TRENDED TOWARD THE EC...WHICH HAS
BEEN MORE CONSISTENT THE PAST FEW DAYS WITH THIS SYSTEM. MAINLY LED
TO SOME BROADBRUSHING OF POPS INTO THE END OF THE WEEK/EARLY
UPCOMING WEEKEND. MAINLY LEFT AT SLIGHT CHANCE THOUGH...DUE TO THE
UNCERTAINTY.

&&

.AVIATION...10/00Z
WEAK COLD FRONT FROM NEAR KSPW TO JUST NORTH OF KALO WILL CONTINUE
MOVING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
THIS FRONT WILL CONTINUE TO PERCOLATE OVER THE NEXT COUPLE OF HOURS
IN A MODERATELY UNSTABLE LOW LEVEL AIRMASS. HOWEVER...MID LEVEL
LAPSE RATES WILL KEEP THE STORMS SUB SEVERE. OUTSIDE OF TSRA CHANCES
THIS EVENING AND A LOW CONFIDENCE THREAT OF FOG LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MJA/JOHNSON
AVIATION...MOYER
Hazardous weather outlook, Aug 9, 5:28 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT AUG 9 2008

IAZ004>007-016-017-025>028-036>039-049-050-062-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
POWESHIEK-
528 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND EAST OF A LINE FROM ESTHERVILLE TO CLARION AND GRINNELL.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS NON SEVERE THUNDERSTORMS ARE
EXPECTED THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.

IAZ015-023-024-033>035-044>048-057>061-070>075-081>086-092>097-
101100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
528 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A LINE FROM EMMETSBURG TO WEBSTER CITY AND OSKALOOSA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.

CC

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.